Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 12, NWS Cheyenne, WY

May 1, 2003Kimball County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at May 1, 2003, 1:33 PM MDT for Kimball County, Nebraska. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2003, 1:33 PM MDT (19:33 UTC)
Expired
May 1, 2003, 2:00 PM MDT
In force
27 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Kimball County, NE

The radar

The Cheyenne radar (KCYS), 98 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2003-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2003-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1096 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 011933
SVRCYS
NEC105-012000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
132 PM MDT THU MAY 1 2003

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN KIMBALL COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 200 PM MDT

* AT 130 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL AND 
  WINDS IN EXCESS OF 60 MPH 2 MILES SOUTH OF KIMBALL...MOVING TO THE
  SOUTHEAST AT 15 MPH.

THIS WARNING REPLACES THE PREVIOUSLY ISSUED TORNADO WARNING.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

LAT...LON 4121 10379 4102 10378 4101 10339 4124 10340

WEILAND  

WCJIN-WYSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:18 AM MDT, 10 hours 15 minutes earlier.

Area forecast discussion, May 1, 3:18 AM MDT, 10 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
318 AM MDT THU MAY 1 2003

SHORT TERM...AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE SLOWLY
EASTWARD OVER NORTHERN PORTIONS OF THE CYS FORECAST AREA TODAY
BEFORE WEAKENING INTO AN OPEN WAVE OVR THE DAKOTAS AND MN TODAY.
SURFACE LOW PRESSURE TO THE NORTHEAST WILL KEEP DECENT LOW LEVEL
MOISTURE OVER EAST CENTRAL WY AND THE WESTERN NEB PANHANDLE WITH A
WEAK UPSLOPE COMPONENT OF THE SURFACE WIND. ATMOSPHERE PROGGED TO
DESTABILIZE BY THIS AFTERNOON AND SCATTERED POPS FOR SHOWERS AND
THUNDERSTORMS LOOK GOOD OVER MOST OF FORECAST AREA. WILL GO WITH
LIKELY POPS OVER NORTHEASTERN PORTIONS OF FORECAST AREA WITH
PROXIMITY TO BETTER MOISTURE AND LIFT. TEMPERATURES TODAY WILL
REMAIN ON THE COOL SIDE AND SHOULD BE PRIMARILY IN THE 50S IN LOWER
ELEVATIONS. SOME EVENING SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
PRIMARILY EAST OF THE MOUNTAINS WITH TEMPS OVERNIGHT COOLING TO
MAINLY THE 30S IN LOWER ELEVATIONS.

LONG TERM...WEAK UPPER RIDGING BUILDS INTO CWA ON FRI WITH FLOW
ALOFT BECOMING WSW.  MODELS HAVE SEVERAL HARD TO TIME SHORTWAVE
TROUGHS ROTATING OUT AHEAD OF UPPER LOW OFF CENTRAL CA COAST.
WITH WARMER TEMPS...SOME INSTABILITY RETURNS IN THE AFTERNOON AND
WILL CONTINUE IDEA OF SCATTERED SHOWERS/TSTMS THROUGH FRI EVENING.
SPC HAS EASTERN CWA IN SLIGHT RISK...THIS MAY BE OVERDONE GIVEN
CAPE PROGS AND LACK OF STRONG INSTABILITY.  REMAINS OF UPPER LOW
MOVE INTO SWRN U.S. LATER SAT AND INTO CENTRAL AND SOUTHERN RCKYS
SAT NIGHT WITH UPPER LOW REDEVELOPING OVER SW NEBRASKA ON SUNDAY.
SCATTERED SHOWERS/TSTMS LOOK REASONABLE FOR SAT AFTERNOON/NIGHT.
AVN QPF PROG FOR SAT AFTERNOON LOOKS STRANGE HAVING MUCH OF CWA DRY
BEFORE PRECIP MOVES IN SAT NIGHT.  SHOWERS BECOME MORE LIKELY ON
SUNDAY ON BACK SIDE OF NEBRASKA UPPER LOW WITH SOME TSTMS OVER THE
SOUTHERN CWA AS WELL.  COOLER TEMPS AND STIFF NW WINDS WILL SPREAD
INTO CWA SUNDAY NIGHT WITH SNOW LINE LOWERING TO ABOUT 5500 FEET.
WINDY AND COOLER WX FOR MON WITH LINGERING RAIN/SNOW SHOWERS BEFORE
THINGS DRY OUT A BIT MORE THAN EXPECTED MON NIGHT...AND ACROSS
NEBRASKA PNHNDL INTO TUE.  WARMER TEMPS RETURN ON WED ALONG WITH
SOME AFTERNOON TSTMS.

.CYS...
WY...NONE.
NE...NONE.
Hazardous weather outlook, May 1, 10:55 AM MDT, 2 hours 38 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-021200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1055 AM MDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
ACROSS SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE.  THE
MOST NUMEROUS THUNDERSTORM ACTIVITY WILL BE SOUTH OF A LINE FROM
WHEATLAND TO TORRINGTON TO ALLIANCE.  A FEW OF THE STORMS COULD BE
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS.  THE THUNDERSTORMS WILL
DIMINISH EARLY THIS EVENING...WITH PARTIAL CLEARING OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

TEMPERATURES WILL BE WARMER FRIDAY AND SATURDAY...BUT THERE WILL
BE ENOUGH MOISTURE AND INSTABILITY FOR SCATTERED SHOWERS AND
THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS.  SHOWERS WILL
BECOME LIKELY ON SUNDAY AS ANOTHER COOL LOW PRESSURE SYSTEM MOVES
THROUGH THE ROCKIES.  SCATTERED SHOWERS AND STIFF NORTHWEST WINDS
WILL PREVAIL MONDAY INTO TUESDAY.  TEMPERATURES WILL BE COOL ENOUGH
THAT SNOW SHOWERS WILL FALL IN THE MOUNTAINS THOUGH NO SIGNIFICANT
ACCUMULATIONS ARE EXPECTED.  THERE WILL BE ANOTHER CHANCE OF
AFTERNOON THUNDERSTORMS ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY
EVENING.

JK
WCJIN-WYSE-WYNE

In the hours before

Local storm report, May 1, 12:46 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1246 PM MDT THU MAY 01 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1147 AM    12 SW HARRISBURG          NE   1.75 IN HAIL
05/01/03   BANNER

1144 AM    3 N ALBIN                 WY   FUNNEL CLOUD
05/01/03   LARAMIE                        FUNNEL CAME BUT DID NOT
                                          TOUCH GROUND

JCH
Local storm report, May 1, 1:28 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
0128 PM MDT THU MAY 01 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 PM    10 N KIMBALL              NE   FX TORNADO
05/01/03   KIMBALL                        MAGNITUDE UNDETERMINED AT
                                          THIS TIME

0115 PM    15 N KIMBALL              NE   0.50 IN HAIL
05/01/03   BANNER                         HAIL FROM 25 N OF TO
                                          KIMBALL

JCH

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 11:59 AM MDTTornado WarningCYSBanner16 min
May 1, 12:16 PM MDTTornado WarningCYSBanner14 min
May 1, 12:26 PM MDTTornado WarningCYSKimball34 min
May 1, 1:04 PM MDTTornado WarningCYSKimball26 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.